Connecticut, 2021Damaging Winds in Connecticut, September 9, 2021
September 9, 2021 · NWS OKX · 2 events in 2 counties and zones
A slow moving frontal boundary along with an approaching upper level disturbance triggered severe thunderstorms across Southern Connecticut.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving frontal boundary along with an approaching upper level disturbance triggered severe thunderstorms across Southern Connecticut.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 9, 12:21 AM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Sep 9, 12:21 AM EST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service New York NY
121 AM EDT Thu Sep 9 2021
.SYNOPSIS...
A cold front will move across late tonight into Thursday. High
pressure building in its wake from Thursday night through Friday
night will pass east this weekend. Another frontal system will
approach from the Great Lakes Sunday night, passing through on
Monday. A warm front will approach and lift north on Tuesday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Showers and thunderstorms have made their way into western most
counties in association with approaching cold front. A few
storms had become strong and were associated with heavy rain,
prompting the issuance of a flood advisory. The Severe
Thunderstorm Watch has been allowed to expire and the Flash
Flood Watch continues until 4 am. As storms move through the
area they will continue to weaken, but heavy rainfall and gusty
winds are possible in any stronger thunderstorms.
Main band of showers/tstms with the front looks unlikely to
reach the CWA at all til after dark, and NYC til after midnight.
Models do show influx of deeper moisture racing NE ahead of the
front all the way from the Carolinas at that time, which could
be a close call for NYC but more likely to affect Long Island
and southern CT.
Lows tonight should be mainly 65-70, warmest in the metro area
and along the coast.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
A wave of low pressure still likely to develop along the front
and keep precip chances going for most of Thu, especially across
Long Island and southern CT. May have to watch for enhancement
of rainfall along the front in the afternoon, perhaps as far
west as the NYC metro area if the 18Z NAM is correct, as the
wave passes by, and as the upper trough to the west starts to
take on a neutral to negative tilt and the right entrance region
of an associated upper jet enhances lift. Rain chances should
diminish going into Thu night as the negatively-tilted portion
of the trough to the west lifts out to the northeast.
High temps on Thu will be in the 70s, with lows thu night from
the 50s inland, and 60-65 in the metro area and along the
coast.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Upper trough axis pushes off shore on Friday while high pressure
builds in at the surface. The high will move over the area Saturday
and push off shore late in the day as the flow aloft becomes more
zonal.
A cold front approaches from the north and west on Sunday. The front
then remains in the vicinity through Monday night, then lifts north
as a warm front on Tuesday. However, there is a great deal of
uncertainty this far out, and the frontal boundary may very well
remain in the vicinity into late Tuesday, possibly moving through
Tuesday night. The upper level flow will remain zonal through this
time period, allowing for any developed lows to pass to the north.
Additionally, little moisture or lift will accompany the cold front
Sunday. In fact, no precipitation is expected Sunday through Monday
morning. It's not until Monday afternoon that we might see a passing
shower or thunderstorm in association with this frontal boundary.
The best chance for any precipitation will be Monday night as models
develop a weak low along the boundary south of the forecast area.
Though there remains some uncertainty, it does seem that any
precipitation will be light.
With the frontal boundary in the vicinity into Tuesday night, at
least a slight chance of daytime showers and thunderstorms is
possible, with plain showers expected as the sun sets Tuesday into
Wednesday.
With the lack of any significant ridging or troughing during this
period, temperatures will generally be within a few degrees of
normal.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
A cold front approaches overnight and stalls just offshore on
Thursday.
Showers with possible thunder / thunderstorms overnight. The
activity should redevelop on Thursday before the front completely
exits. This is most likely to occur just east of the NYC
terminals, although the heavier showers could work their way
into the city terminals at times on Thursday.
There is a chance for pockets of IFR ceilings overnight and into
early Thursday morning with clouds coming off the ocean, mainly for
city and eastern terminals. MVFR prevails overnight and into
Thursday, until the showers wind down approaching Thursday evening,
then becoming VFR from W to E during by either late in the day
or during the early evening.
Southerly winds for the coastal and city terminals decrease and veer
to the SW overnight. Eventually the winds go NW and light behind
the front later on Thursday.
...Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments possible for showers and possibly thunderstorms through
the overnight into Thursday morning. Low confidence as to whether
heavier showers will impact the city terminals later in the morning.
.OUTLOOK FOR 06Z FRIDAY THROUGH MONDAY...
.Late Thursday night...VFR.
.Friday...VFR. NW winds increase with gusts 20-25 kt.
.Saturday and Sunday...VFR.
.Monday...Mainly VFR with a slight chance for shwrs and tstms.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
SCA has been extended on the ocean into daytime Fri, as seas 5
ft or higher (with SE long period swells from Hurricane Larry)
continue. For the non ocean waters, wind gusts up to 25
occurring mainly on the harbor/western Sound and the south
shore bays should continue into this evening, then diminish
overnight.
SCA conditions on the ocean should continue through most of Sat as
long period swells from Larry continue. Then with an increasing S-SW
flow around offshore high pressure, seas will build once again to
SCA levels late Saturday into Sunday, coming down below 5 ft
Sunday night.
&&
.HYDROLOGY...
Flash Flood Watch remains in affect for NE NJ and
Orange/Rockland counties for tonight. Due to last week's very
heavy rainfall and flooding, flash flood guidance remains very
low in portions of NE NJ and the Lower Hudson Valley. One hour
FFG is as low as 1/2 inch, and 3-hr FFG as low as 1 inch in
some locations. These amounts could be reached tonight with any
heavier showers/tstms.
&&
.TIDES/COASTAL FLOODING...
A high rip current risk continues at the ocean beaches through
Friday, and may be needed on Saturday due to energetic long
period swells from distant Hurricane Larry. These swells will
also raise water levels as a whole, and water levels on the back
bays of southern Nassau (also possibly Jamaica Bay) may
approach minor flood thresholds with the high tide cycles
through Friday. Water levels may also touch minor thresholds on
the western Sound on Friday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk through Friday evening for NYZ075-080-
081-178-179.
Flash Flood Watch until 4 AM EDT early this morning for NYZ067-
069.
NJ...Flash Flood Watch until 4 AM EDT early this morning for NJZ002-
004-006-103>108.
MARINE...Small Craft Advisory until 6 PM EDT Friday for ANZ350-353-355.
&&
SYNOPSIS...BG/JP
NEAR TERM...BG/JT
SHORT TERM...BG
LONG TERM...JP
AVIATION...JE/MET
MARINE...BG/JP
HYDROLOGY...BG
TIDES/COASTAL FLOODING...BG/JPHazardous weather outlook, Sep 8, 7:03 PM EST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
803 PM EDT Wed Sep 8 2021
NJZ002-004-103-104-NYZ067-069-100015-
Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen-Orange-
Rockland-
803 PM EDT Wed Sep 8 2021
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 491 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NJZ006-105>108-100015-
Hudson-Western Essex-Eastern Essex-Western Union-Eastern Union-
803 PM EDT Wed Sep 8 2021
...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT THURSDAY...
This Hazardous Weather Outlook is for northeast New Jersey.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ068-100015-
Putnam-
803 PM EDT Wed Sep 8 2021
...SEVERE THUNDERSTORM WATCH 491 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005-009-NYZ070>074-176-100015-
Northern Fairfield-Southern Fairfield-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-
803 PM EDT Wed Sep 8 2021
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-100015-
Kings (Brooklyn)-Southern Queens-
803 PM EDT Wed Sep 8 2021
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ006>008-010>012-NYZ078-079-177-100015-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-Northern Nassau-
803 PM EDT Wed Sep 8 2021
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-179-100015-
Southwest Suffolk-Southeast Suffolk-Southern Nassau-
803 PM EDT Wed Sep 8 2021
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-100015-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
803 PM EDT Wed Sep 8 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Thunderstorm Wind, Middlesex
- When
- September 9, 3:20 AM EST
- Where
- Middlesex County, Chester
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 41.400, -72.450
Multiple trees down. Time of event estimated from radar.
Thunderstorm Wind, New London
- When
- September 9, 4:09 AM EST
- Where
- New London County, 1.7 mi ENE of Versailles
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Broadcast Media
- Coordinates
- 41.610, -72.020
Trees and wires down with a transformer fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 9 to 10, 20214 deaths · 17 events
- Debris Flow and Flooding in California, September 9 to 10, 2021$31,000 · 56 kt wind · 9 events
- Tornado in Connecticut, September 9, 2021$40,000 · EF0 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, September 9, 20218 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 9, 20215 events
- Damaging Winds in Montana, September 9 to 10, 202155 kt wind · 5 events
- Wildfire in Washington, September 9 to 30, 20212 events
- Flash Flooding in North Carolina, September 9, 20212 events
- Hail in Puerto Rico, September 9, 2021$1,000 · 0.25 in hail · 2 events
- Flash Flooding in Virginia, September 9, 20212 events
- Damaging Wind and High Wind in Nevada, September 9, 202155 kt wind · 2 events
- Damaging Wind and Heavy Rain in California, September 9, 202150 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980709, 980710.